Pennsylvania, 2020

Winter Storm in Pennsylvania, December 24 to 26, 2020

December 24 to 26, 2020 · NWS CLE · 3 events in 3 counties and zones

A two-part winter storm event hit Northwest Pennsylvania for Christmas 2020. Low pressure developed over the southeastern United States on Christmas Eve and moved up the spine of the Appalachian Mountains through the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A two-part winter storm event hit Northwest Pennsylvania for Christmas 2020. Low pressure developed over the southeastern United States on Christmas Eve and moved up the spine of the Appalachian Mountains through the day. Moderate to heavy snow entered Northwest Pennsylvania late afternoon on Christmas Eve with the northwest side of this system. By evening, snow became more organized across the area and snow bands, producing one to one inch per hour snowfall rates, raked across the region just after midnight. Snowfall amounts across the region were between 6 and 9 inches of snow with the first part of the event. The low quickly departed out of the region after midnight on Christmas morning, but very cold air infiltrated the region. This air mass, along with a wide open, warmer Lake Erie, allowed for lake effect snow to develop across the traditional snow belt region of Northwest Pennsylvania. While initial snow was a more multi-banded setup during the day on Christmas, eventually snow became more organized into a single dominant band across Lake Erie by the evening hours. This band set up along the lakeshore portions of Erie County and several hours of 2 to 3 inch per hour snowfall rates were observed with this lake effect snow band. Nearby Interstates 90 and 86 were heavily impacted by snow on Christmas night. Snow became more unorganized during the early morning hours of the 26th and conditions improved for most areas after daybreak. With the lake effect portion of the event, the lakeshore areas of Erie County received an additional 10 to 24 inches of snow. There was a more even distribution of snow further south in Erie County into Crawford County with new snow accumulations of 5 to 12 inches with the lake effect event . The highest total snowfall measurement for the event in Pennsylvania was 30.5 inches by a trained snow spotter in Lake City in northern Erie County. Erie International Airport received a total of 18.7 inches of snow for the event. Impacts during the event were very limited to travel, as schools and businesses were closed due to the holiday. There were no known injuries or fatalities in Northwest Pennsylvania due to the winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 24, 3:56 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 24, 3:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
356 PM EST Thu Dec 24 2020

.SYNOPSIS...
A low pressure system over West Virginia will move north along a
cold front that has moved into the Appalachians. The low
pressure will spread wintry precipitation across the region
this evening. This low will deepen north of Lake Ontario on
Friday before moving out of the region, leaving behind a
residual trough. High pressure will build in from the southwest
on Saturday.
&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

The cold front has moved just east of the region and cold air
has poured into the region today. The atmosphere has cooled to
the point that snow is falling from about Conneaut to Canton and
points west with a wintry mix to the east. The precipitation
will change to all snow around 22-23Z in the east as low
pressure along the front in West Virginia makes its way
northward. A 6-8 hour period of moderate to heavy snow is
expected along an east of I-77 this Christmas eve so Winter
Storm warnings are in effect. The low pressure will lift
northward overnight and the system/synoptic snow will diminish
toward 12z from Stark County northeastward. The snow will linger
longer near and along any upslope flow area near Lake Erie in
the primary snowbelt from just east of downtown Cleveland
through Lake and Geauga Counties and Erie County PA. The snow
will transition to mainly lake effect or lake enhanced snows
Friday afternoon and Friday night. There will be plenty of
moisture initially on Friday as the upper low pressure and
associated deep moisture will be nearby. The low level
temperature inversion gradually deepens on Friday to 7000-8000
feet and then decreases some Friday night. This height may limit
the intensity of the lake effect to some extent in the snowbelt
Friday and Friday night but there could be some mid level cloud
seeding from the higher clouds that could compensate on Friday.
Total accumulations will range from near 18" near Thompson in
Geauga County to near 23" in Northeast and Colt Station section
of eastern Erie County PA.

Temperatures will plunge to well below normal with highs in the
20s Friday. Wind chills from zero to 15 above can be expected.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
On Saturday, high pressure will begin to push northward across the
Ohio Valley, shifting winds to a southwesterly flow. Some lake
effect snow showers will linger into Saturday afternoon across NW
PA, drifting out of the area by the evening as the steering flow
allows for most of the remaining lake effect to fall north of the
area. The Winter Storm Warning will come to an end at 7 AM for
portions in the OH snowbelt and by 1 PM in NW PA.

Increased warm air advection will allow temperatures on Saturday
rebound into the upper 20s to low 30s, with NW OH experiencing the
warmest temperatures. Overnight on Saturday, all precipitation
should come to and end across the area, although mid level clouds
will likely persist. Areas that seeing a thinning of clouds in the
lower levels should be able to cool more efficiently overnight,
resulting in temperatures dipping down into the upper teens to low
20s.

On Sunday, a low pressure system will begin to develop over the
central U.S. as weak short wave ridging persist over the area. A
warm front will lift north through the area on Sunday, allowing for
increased warm air and moisture advection across the area. High
temperatures are expected to approach the low 40s for much of the
area with chances of precipitation increasing by the evening hours.
Although there is a chance of some snow mixing in with these
showers, most should remain primarily as rainfall. Winds at the
surface will also increase overnight Sunday to 10 to 15 knots,
gusting from 20 to 25 knots at times, as a low level jet of 55+
knots moves over the western portion of the area. Temperatures
overnight on Sunday will fall to near freezing across the area.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

As previously mentioned in the short term forecast, a low pressure
system is expected to impact the area for the start of the long term
forecast. On Monday, a cold front will move across the area bringing
precipitation in the form of rain and/or snow across the eastern
portion of the area. Temperatures are not expected to dramatically
fall with this system as highs on Monday look to remain in the 30s
to low 40s, which is still slightly above average for this time of
year. A westerly flow is expected to develop across the lake behind
the cold front which warrants keeping an eye on for any lake
effect/enhanced precipitation in the primary snowbelt areas.

On Tuesday, high pressure builds north across the area, bringing a
break in all the precipitation the area has seen recently. Again
this is short lived as the very active pattern brings another low
pressure system into the Great Lakes region for the tail end of this
forecast period. This event appears that it will likely begin as an
all rain event, with above average temperatures, but will likely
transition to snow, or a mix of rain/snow at some point across the
area. Winds across the area are also expected to increase to 10
to 15 knots again. This will be another system to keep an eye
on.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Cold front continues to move east to an ERI-PHD line with rapid
cooling along and behind it. Light rain showers east of the
front will continue with precipitation changing over to light
snow or brief sleet and freezing drizzle/rain til about 21z. All
snow is expected after about 22z. The snow will become moderate
to heavy over eastern Ohio and nw PA this evening and diminish
toward 12z except in the snowbelt where lake effect snow will
persist. MVFR conditions are expected near TOL and FDY with
mainly IFR farther east especially east of I-71. Conditions will
worsen after 00Z from CAK to YNG and ERI as a period of moderate
or heavy snow ensues. Gradually improving conditions are expected
Friday morning except in the snowbelt east of CLE where snow
showers will prevail.

Outlook...Non-VFR expected from periods of lake effect snow
across Northeast Ohio and Northwest Pennsylvania through
Saturday. Additional non-VFR possible in rain and/or snow
showers Sunday night into Monday.

&&

.MARINE...
Winds across Lake Erie have begun to weaken to 10 to 15 knots
and shifted to be more west to northwesterly behind the cold
front that moved through the area. Due to this, the Small Craft
Advisory for the remainder of the lakeshore zones will expire at
4 PM as originally anticipated.

As a secondary low pressure track northeast along the Appalachians,
an increased pressure gradient over the Lake will result in winds
ramping back up overnight. Current forecast has the maximum
sustained winds on Friday evening reaching near 30 knots over the
open waters. Due to this continued trend in the data, opted to issue
another Small Craft Advisory for the entire lakeshore beginning at
06Z Friday and going through 00Z Sunday, instead of a Gale Watch.
Waves will build to 5 to 7 feet across the central and eastern
basins Friday evening into Saturday morning.

Overall conditions will improve across Lake Erie by Saturday evening
as a high pressure system builds in from the south. This will allow
for another break in strong winds and diminishing wave heights, but
will be short lived as another area of low pressure moves into the
Great Lakes region on Sunday evening, bringing a cold front across
Lake Erie on Monday. This marks another period that a Small Craft
Advisory will likely be needed for.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 7 AM EST Saturday for OHZ011>014-
     089.
     Winter Weather Advisory until 7 AM EST Friday for OHZ010-020-
     031-038.
     Winter Storm Warning until 1 PM EST Friday for OHZ021>023-032-
     033.
PA...Winter Storm Warning until 1 PM EST Saturday for PAZ001>003.
MARINE...Low Water Advisory until 4 PM EST this afternoon for
     LEZ142>144-162>164.
     Small Craft Advisory from 1 AM Friday to 7 PM EST Saturday for
     LEZ142>149.
     Small Craft Advisory until 4 PM EST this afternoon for
     LEZ145>149.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...LaPlante
MARINE...Campbell
Hazardous weather outlook, Dec 24, 5:09 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
509 AM EST Thu Dec 24 2020

OHZ011>014-089-251015-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
509 AM EST Thu Dec 24 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-251015-
Northern Erie-Southern Erie-Crawford-
509 AM EST Thu Dec 24 2020

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-020>023-031>033-038-251015-
Lorain-Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-
509 AM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>009-017>019-027>030-036-037-047-251015-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
509 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Rain changing to snow today will result in trace to 2 inches of
accumulation by late this evening. As temperatures rapidly fall
during the afternoon and evening hours, slick spots are expected on
elevated and untreated surfaces, especially tonight and Friday
morning.

Much colder air is expected to move into the area after sunset
tonight and remain over the area into Saturday. Gusty westerly winds
will cause wind chill temperatures to dip into the single digits
tonight through Saturday morning - the coldest air of the winter
season thus far.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder air is expected to move into the area after sunset
tonight and remain over the area into Saturday. Gusty westerly winds
will cause wind chill temperatures to dip into the single digits
tonight through Saturday morning - the coldest air of the winter
season thus far.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-251015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
509 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds on the eastern half of Lake Erie will approach gale force on
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
December 24, 4:00 PM EST to December 26, 8:00 AM EST
Where
Northern Erie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow quickly entered Northwest Pennsylvania during the late afternoon hours on the 24th. By the evening hours, snowfall rates increased to one inch per hour as more organized snow bands moved through the region on the northwest side of the low pressure system. After midnight on the morning of the 25th, snow transitioned to a multi-banded lake effect snow event with variable snow amounts across Northwest Pennsylvania on Christmas Day. By evening, conditions changed to allow for a dominant single lake effect snow band to develop to the lee of Lake Erie and significant snowfall accumulations, in excess of 2 inches per hour, developed closer to the lakeshore in Erie County with lesser amounts through the southern portion of the county. Lake effect snow began to fizzle early on the 26th and snow activity dwindled through the rest of the day with most of the accumulating snowfall ending later in the morning. Impacts across the region were limited to mostly travel impacts as the holiday already closed schools and businesses. Interstate 90 had brief closures due to snow and accidents, especially during the evening of the 25th. The maximum snowfall for this hybrid snow event in the northern portion of Erie County was in Lake City, where a trained snow spotter recorded a total of 30.5 inches of snow by late morning on the 26th. Other selected storm totals include: 20 inches in North East, 19.8 inches in Harborcreek, 18.7 inches at Erie International Airport, and 15.4 inches in the city of Erie.

Winter Storm, Southern Erie

When
December 24, 4:00 PM EST to December 26, 8:00 AM EST
Where
Southern Erie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow quickly entered Northwest Pennsylvania during the late afternoon hours on the 24th. By the evening hours, snowfall rates increased to one inch per hour as more organized snow bands moved through the region on the northwest side of the low pressure system. After midnight on the morning of the 25th, snow transitioned to a multi-banded lake effect snow event with variable snow amounts across Northwest Pennsylvania on Christmas Day. By evening, conditions changed to allow for a dominant single lake effect snow band to develop to the lee of Lake Erie and significant snowfall accumulations, in excess of 2 inches per hour, developed closer to the lakeshore in Erie County with lesser amounts through the southern portion of the county. Lake effect snow began to fizzle early on the 26th and snow activity dwindled through the rest of the day with most of the accumulating snowfall ending later in the morning. Impacts across the region were limited to mostly travel impacts as the holiday already closed schools and businesses. Interstate 90 had brief closures due to snow and accidents, especially during the evening of the 25th. The maximum snowfall for this hybrid snow event in the southern portion of Erie County was in Summit Township, where a trained snow spotter recorded a total of 29.5 inches of snow by late morning on the 26th. Other selected storm totals include: 25.5 inches in Greene Township, 24 inches in Colt Station, 23.7 inches in McKean, 23 inches in Greenfield Township, 22.2 inches in Northeast Township, 19.8 inches in Millcreek Township, 16.8 inches in Edinboro, 10 inches in Corry, and 9 inches in Union City.

Winter Storm, Crawford

When
December 24, 4:00 PM EST to December 26, 8:00 AM EST
Where
Crawford forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Snow quickly entered Northwest Pennsylvania during the late afternoon hours on the 24th. By the evening hours, snowfall rates increased to one inch per hour as more organized snow bands moved through the region on the northwest side of the low pressure system. After midnight on the morning of the 25th, snow transitioned to a multi-banded lake effect snow event with variable snow amounts across Northwest Pennsylvania on Christmas Day. By evening, conditions changed to allow for a dominant single lake effect snow band to develop to the lee of Lake Erie and significant snowfall accumulations, in excess of 2 inches per hour, developed closer to the lakeshore and snow lessened across Crawford County. Lake effect snow began to fizzle early on the 26th and snow activity dwindled through the rest of the day with most of the accumulating snowfall ending later in the morning. Impacts across the region were limited to mostly travel impacts as the holiday already closed schools and businesses. The maximum snowfall for this hybrid snow event in Crawford County was in Spring Township near the Erie County line, where a trained snow spotter recorded a total of 24.2 inches of snow by late morning on the 26th. Other selected storm totals include: 13.3 inches in Atlantic, 13 inches in Meadville, 12 inches in Linesville, 10.4 in Springboro, 8 inches on the north side of Jamestown, and 7.4 inches in Titusville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935195, 935196, 935197.